News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: Bipolar/diabetic


 seekinginfo - Wed Nov 18, 2009 8:20 am

Hi. I am just dazed/confused. My fiance is 53, he is on carbamezapine for bipolar, he is diabetic, and on a list of other medications for various health problems. He has been taking 3 carbamezapines I think 300mg total for almost a year and had not had a bipolar episode...he is in one now and it is bad...he reverted back to doing some of the things from his past. I can always tell when one is approaching, his eyes have this dead look...almost snake or shark like. Then every thing follows. He has had high blood sugar which has been brought down dramatically by using byetta and lantus. He is under severe job pressure, financial worries, family worries...and he goes in to the episode of seeking attn from women via the net...he is experiencing neuropathy in feet/legs...and a very foul body odor that smells like the injections. I love him with all my heart and just know the good person he is when he is not in an episode...and i feel helpless...as he becomes very angry and does not discuss and just strikes out. I am so fearful he will have a complete breakdown...because each episode he has (generally one a year) they become worse each time. I don't know what to do how to help him to seek help. He doesn't see the things he does as a problem in the middle of the storms...or how people see him. He came home Monday from work and basically slept about 16 hours....he has been sleeping a lot - but he has an exhausted look even when he wakes up from long nights of sleep...last night he was asleep a little after 7 and slept till 4 this a.m. I am just scared and confused. Thank you.
 Debbie Miller, RN - Thu Mar 11, 2010 7:45 pm

User avatar Hello,
I think you need to discuss this with your husband's doctor and encourage him to get an appointment. With his permission the doctor can discuss ideas with you. Perhaps a medication change is needed. Evaluations should be ongoing to be sure the treatment continues to be effective since these meds sometimes stop working. You may not be able to prevent all the episodes, as you know, but you do want to be sure you are doing all you can. It is good of you to take care of him, especially with these challenges that can wreak havoc on a family.

You should also talk with him about your concerns with or without a therapist, especially when he is not in the midst of the episode. A counselor may be able to help you find ways to deal with it constructively. You may also want to look for a support group that deals with family members of those with mental health conditions. NAMI may have some suggestions (nami.org - National Alliance for Mental Illness) for your area.

Good luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here